The idea that certain ordinarily useful drugs may, on repetition of normal doses, cause unexpected, profound and sometimes fatal idiosyncrasy reactions of the blood cells and hemopoietic tissues is relatively new. Prior to 1930 the nearest approach to this concept of drug allergy as a cause of serious hematologic injury was to be found in the literature of arsphenamine.1 The older views of hematologic injury from drugs were based for the most part on supposedly orthodox toxic reactions.2 These included anemia from poisoning by lead, mercury, arsenic, phenylhydrazine, trinitrotoluene, benzene and radium and methemoglobinemia from potassium chlorate, antipyrine, acetanilid, acetophenetidin, aniline and nitrobenzene. Although these reactions were viewed as toxic, it was recognized that individual susceptibility to such special effects existed, and to this extent something akin to idiosyncrasy was implied. After 1930, centering about the mystery of that relatively new disease called agranulocytic angina, there developed knowledge
FITZ-HUGH T. SENSITIVITY REACTIONS OF THE BLOOD AND BONE MARROW TO CERTAIN DRUGS: CLINICAL LECTURE AT SAN FRANCISCO SESSION. JAMA. 1938;111(18):1643–1647. doi:10.1001/jama.1938.72790440003009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: